• Users Online: 67
  • Home
  • Print this page
  • Email this page
Home Current issue Ahead of print Search About us Editorial board Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 21  |  Issue : 2  |  Page : 136-137

Deep vein thrombosis associated with long-term use of risperidone


Department of Psychiatry, Mahatma Gandhi Medical College, Jaipur, Rajasthan, India

Date of Web Publication4-Nov-2016

Correspondence Address:
Madhu Nijhawan
2Ka17, Jawahar Nagar, Jaipur - 302 004, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-8990.193436

Rights and Permissions
  Abstract 

There are increasing number of deep vein thrombosis (DVT) cases that are associated with the use of atypical antipsychotics. We are presenting a case report of a female patient who suffered from DVT. She was a known case of schizophrenia and was on risperidone 4 mg for the last 5 years. She had good physical health before that and there were no known risk factors for DVT. The family history of DVT was also found to be negative. She was managed by intravenous heparin followed by oral warfarin and amisulpride 100 mg/day. Atypical antipsychotics can induce DVT, and psychiatrist should be careful about it.

Keywords: Deep vein thrombosis, long term use, risperidone


How to cite this article:
Yadav KS, Nijhawan A, Nijhawan M. Deep vein thrombosis associated with long-term use of risperidone. J Mental Health Hum Behav 2016;21:136-7

How to cite this URL:
Yadav KS, Nijhawan A, Nijhawan M. Deep vein thrombosis associated with long-term use of risperidone. J Mental Health Hum Behav [serial online] 2016 [cited 2020 Dec 5];21:136-7. Available from: https://www.jmhhb.org/text.asp?2016/21/2/136/193436


  Introduction Top


Venous thromboembolism (VTE), including deep vein thrombosis (DVT) and pulmonary embolism (PE), is a common medical condition and is the third leading cause of cardiovascular death. [1] Many risk factors for VTE have been confirmed, such as fracture, surgery, estrogen or oral contraceptives, increasing age, and active malignancy. [2],[3]

Risk of DVT is relatively more in patients with psychiatric illness rather than people who are mentally healthy. [4] The reasons for this finding may be manifold. Antipsychotics may induce pathological blood clotting via sedating the patients as well as reducing their motor activity. Antipsychotics also induce metabolic syndrome such as hyperprolactinemia and obesity. [5] Beside antipsychotics, a case of mirtazapine-associated DVT has also been reported. [6]

In this report, the case of a female patient admitted to the surgery ward who developed DVT after the long use of risperidone is presented.


  Case Report Top


A 48-year-old Hindu female patient was admitted to the surgery ward of Mahatma Gandhi Hospital (MGH), Jaipur with complaints of severe pain in the left leg from the last 6 days associated with swelling at the pain site. She was a diagnosed case of schizophrenia and was on risperidone for 5 years. Initially, the dose of risperidone was 4 mg/day; however, for the last 3 years, it was reduced to 2 mg/day. She had good results with risperidone and became apparently asymptomatic with the treatment. She continued the treatment till the symptoms of DVT emerged 6 days before her admission in MGH. The patient suffered a relapse of her schizophrenic symptoms at the time of admission and was referred to the department of psychiatry MGH.

Mental status examination (MSE) at the time of admission revealed thought broadcast, ideas of reference, and thought reading by others.

On physical examination, tenderness was present over the left leg. On blood examination, HDL cholesterol was decreased, and D-dimer was increased.

Prothrombin time, activated partial thromboplastin time, blood sugar (random and fasting), glycated hemoglobin A 1 c, total cholesterol, low-density lipoprotein, very low-density lipoprotein, triglyceride, T 3 , T 4 , thyroid-stimulating hormone, and rheumatic factor all were in normal range. Neuroimaging was not advised. Her body mass index was 24.6 and she was not taking any oral contraceptive.

On Doppler study of the left lower limb, it was found that superficial femoral vein, popliteal vein, and greater saphenous vein were thrombosed.

On the basis of above findings, the treating surgeon made the diagnosis of DVT.

No case of DVT was reported in family members.

She was started on intravenous heparin followed by oral warfarin. Risperidone was stopped, and amisulpride 50 mg/day and clonazepam 0.5 mg/day were started. The dose of amisulpride was increased up to 100 mg/day.

The patient was discharged, in stable condition, from the hospital. At follow-up after 1 month, she was found asymptomatic on clinical assessment (MSE). No psychiatric rating scale was used. She felt better with amisulpride in comparison to risperidone.


  Discussion Top


Zornberg and Jick [7] documented a significantly increased risk of VTE during treatment with first-generation antipsychotics and reported the highest incidence of events during the initial period of treatment.

Atypical antipsychotics have been associated with sedation, a more sedentary lifestyle, and weight gain, all of which are predisposing factors for VTE. [8]

Despite many possible explanations, the precise biological mechanisms for the development of VTE during treatment with antipsychotics remains unclear. [9]

Among the second generation antipsychotics, clozapine is an antipsychotic for which there is repeated pharmacoepidemiologic evidence of its relation to VTE. Based on the analysis, it was estimated that the incidence of VTE to be 1 in 2000-6000 individuals treated with clozapine for 1 year. [10]

Till 2013 the database identified a total of 438 reports of venous thromboembolic events with clozapine, nearly double of the next most commonly reported medications risperidone (283), and olanzapine (241). [11]

Yet, there are only a few case reports available for incidence of DVT in psychiatric patients who are using risperidone and most had developed DVT in first few months of starting the treatment. [12],[13] This case highlights the occurrence of rare but serious side effect associated with the long-term use of risperidone. Therefore, patients being treated with olanzapine and risperidone should be monitored clinically for VTE to ensure early detection and intervention, and a possible discontinuation of treatment with olanzapine and risperidone should be considered if the diagnosis of VTE is made. In the light of the previous studies [12] and with having the benefit of less weight gain among the second generation antipsychotics, [14] amisulpride was chosen as an antipsychotic in this patient for further treatment.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Goldhaber SZ, Bounameaux H. Pulmonary embolism and deep vein thrombosis. Lancet 2012;379:1835-46.  Back to cited text no. 1
[PUBMED]    
2.
Kroegel C, Reissig A. Principle mechanisms underlying venous thromboembolism: Epidemiology, risk factors, pathophysiology and pathogenesis. Respiration 2003;70:7-30.  Back to cited text no. 2
[PUBMED]    
3.
Anderson FA Jr., Spencer FA. Risk factors for venous thromboembolism. Circulation 2003;107 23 Suppl 1: 9-16.  Back to cited text no. 3
    
4.
Thomassen R, Vandenbroucke JP, Rosendaal FR. Antipsychotic medication and venous thrombosis. Br J Psychiatry 2001;179:63-6.  Back to cited text no. 4
[PUBMED]    
5.
Hummer M, Huber J. Hyperprolactinaemia and antipsychotic therapy in schizophrenia. Curr Med Res Opin 2004;20:189-97.  Back to cited text no. 5
[PUBMED]    
6.
Zhou H, Tang Y, Yan Y, Yi Q, Du X, Liang Z. Antidepressant drugs and risk of venous thromboembolism: A case report and literature review. Bull Clin Psychopharmacol 2011;21:237-41.  Back to cited text no. 6
    
7.
Zornberg GL, Jick H. Antipsychotic drug use and risk of first-time idiopathic venous thromboembolism: A case-control study. Lancet 2000;356:1219-23.  Back to cited text no. 7
[PUBMED]    
8.
Hägg S, Spigset O. Antipsychotic-induced venous thromboembolism: A review of the evidence. CNS Drugs 2002;16:765-76.  Back to cited text no. 8
    
9.
Masopust J, Malý R, Vališ M. Risk of venous thromboembolism during treatment with antipsychotic agents. Psychiatry Clin Neurosci 2012;66:541-52.  Back to cited text no. 9
    
10.
Hägg S, Spigset O, Söderström T. Association of venous thromboembolism and clozapine. Lancet 2000;355:1155-6.  Back to cited text no. 10
    
11.
Shulman M, Jennifer Njoku I, Manu P. Thrombotic complications of treatment with antipsychotic drugs. Minerva Med 2013;104:175-84.  Back to cited text no. 11
[PUBMED]    
12.
Ouanes S, Abdelghaffar W, Rafrafi R, Jomli R, Melki W, Nacef F, et al. 710-risperidone-associated deep venous thrombosis: Case report and review. Eur Psychiatry 2013;28:1.  Back to cited text no. 12
    
13.
Sheikhmoonesi F, Bahari Saravi SF. Deep venous thrombosis and atypical antipsychotics: Three cases report. Daru 2012;20:71.  Back to cited text no. 13
[PUBMED]    
14.
Stahl SM. Essential Psychopharmacology: Prescriber Guide. 5 th ed. Cambridge, U.K.: Cambridge University Press; 2015.  Back to cited text no. 14
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References

 Article Access Statistics
    Viewed3181    
    Printed97    
    Emailed0    
    PDF Downloaded150    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]